Pennsylvania, 2003

Winter Storm and Winter Weather in Pennsylvania, April 7, 2003

April 7, 2003 · NWS PHI · 10 events in 10 counties and zones

A low pressure system passing to the south of the Delmarva Peninsula and a high pressure system passing across nearby Canada and New England once again combined to given Eastern Pennsylvania its last winter storm of the season. Accumulations ranged from 1 to 6 inches with the highest amounts in the southern Poconos, Lehigh Valley and the far northern Philadelphia suburbs.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system passing to the south of the Delmarva Peninsula and a high pressure system passing across nearby Canada and New England once again combined to given Eastern Pennsylvania its last winter storm of the season. Accumulations ranged from 1 to 6 inches with the highest amounts in the southern Poconos, Lehigh Valley and the far northern Philadelphia suburbs. Snow fell heavy at times in those areas around Noon EDT. Precipitation started as snow during the morning commute throughout the area. Warmer air arriving from the nearby Atlantic near the surface and the southern states aloft started a slow changeover across the region. Precipitation was mixed with sleet from the start in Philadelphia and changed to plain rain in and around Philadelphia during the early afternoon. In the northern Philadelphia suburbs and Berks County, precipitation did not change to sleet until the afternoon. Precipitation changed to plain rain late in the afternoon, but pockets of freezing rain persisted until the precipitation ended during the late evening. About one tenth of an inch of ice accrued on exposed surfaces or on top of the snow. Across the Lehigh Valley, precipitation changed to sleet during the mid afternoon and freezing rain from the evening commute until it ended toward midnight EDT. Ice accretions were less than one tenth of an inch. Across the Poconos, precipitation changed to sleet during the evening commute and to freezing rain later that evening until it ended toward midnight EDT. Ice accretions were generally just a few hundredths of an inch. Dozens of accidents were reported. Many vehicles slid off roads into ditches. The accumulating snow did not start until after people were either at work or school. From the northern Philadelphia suburbs north through Berks County, the Lehigh Valley and Poconos schools dismissed early. Some buses became stuck on hills. Some schools in the Poconos never opened. The worst accidents occurred in Bucks County where three fatalities occurred. In Buckingham Township about 10 a.m. EDT, a 41-year-old man and his 33-year-old wife were killed as passengers in a vehicle when they were struck by a landscaping truck on Pennsylvania State Route 413. In Bensalem Township, a 18-year-old Neshaminy High School girl was killed in a head-on collision with a van at about 2 p.m. EDT on Bensalem Boulevard. She was a passenger in a vehicle whose driver lost control of it, crossed the double yellow line and struck the van. The 19-year-old woman driver, a 17-year-old female passenger, an 18-year-old male passenger and the 52-year-old driver of the van were all critically injured. Specific accumulations included 6.3 inches in Springtown (Bucks County), 6.2 inches in Saylorsburg (Monroe County), 6.0 inches in Forks Township (Northampton County), 5.2 inches in Palm (Montgomery County), 5.0 inches in Boyertown (Berks County) and Salisbury Township (Lehigh County), 4.5 inches in Pricetown (Berks County), 4.0 inches at the Lehigh Valley International Airport, in Pocono Summit (Monroe County), Reading (Berks County), Lansford (Carbon County) and Perkasie (Bucks County), 3.0 inches in Honeybrook and Downingtown (Chester County), 2.3 inches in Conshohocken (Montgomery County), 1.8 inches at the Philadelphia International Airport and 1.0 inch in Media (Delaware County)The low pressure system moved from the Gulf Coast states on the 6th into the Tennessee Valley the night of the 6th. As the primary low pressure system moved toward Ohio the morning of the 7th, a secondary low pressure system was forming near Cape Hatteras, North Carolina. This second low pressure system became the primary system and moved northeast. It was just east of Wallops Island, Virginia during the evening of the 7th and was well east of the Delmarva Peninsula just past midnight EDT on the 8th.Winter 2002-3 was one of the ten snowiest winters on record for most of Eastern Pennsylvania. At the Philadelphia International Airport, the seasonal snowfall total was 46.3 inches, the 5th snowiest winter on record. At the Lehigh Valley International Airport, the seasonal snowfall total of 54.9 inches was the 7th snowiest winter on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 7, 2:15 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 7, 2:15 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION - CORRECTION (POPS TNGT)
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 AM EDT MON APR 7 2003

CURRENT WARNINGS AND ADVISORIES LOOK REASONABLE. OCEAN FLOW SEEMS TO
BE EFFECTING THE TEMPS OVER THE SOUTHERN ZONES SUPPORTING THE MOSTLY
LIQUID PCPN FCST.

FARTHER TO THE NORTH...COLD AIR IS IN PLACE AND WITH QPF ARND 1
INCH...AMNTS OF 6-12 INCHES ALSO LOOK GOOD. ON THE MARGINS OF THE
WARNING...IE WHERE THE ADVISORY IS IN EFFECT...SOUNDING SUPPORT A
MIX OF SLEET AND THEN A CHANGE TO LIQUID DURING THE AFTN.

GENERAL THINKING FOR TODAY. COLD AIR NORTH IN PLACE SO ALL SNOW
THERE. FARTHER SOUTH TEMPS INITIALLY ARE TOO HIGH TO SUPPORT SNOW AS
PCPN SHOULD BE LIGHT. BUT ONCE THE INTENSITY INCREASES...PCPN
CHANGES TO SNOW. EVENTUALLY THE WARM AIR MOVES IN ALFT ALLOWING
SLEET TO BEGIN. LATER IN THE AFTN...PCPN AGAIN BECOMES LIGHTER AND
USING THE TOP DOWN APPROACH...ICE CRYSTALS ARE NOT FORMED AT THE TOP
OF THE LAYER...SOME MOSTLY LIQUID IS EXPECTED. EVENTUALLY THE CHANGE
TO FREEZING DRIZZLE HAPPENS NORTH TOO.

SNOWFALL RATES MAX OUT BETWEEN 14 AND 19Z. SNOW COULD FALL AT THE
RATE OF 2-3 INCHES AN HOUR IN SOME AREAS (MOSTLY N) SUPPORTING
ACCUMULATING SNOW...EVEN THOUGH THE SNOW FALLS DURING THE DAYTIME
THIS LATE IN THE SEASON.

TNGT...CONTINUED ONSHORE FLOW. THEREFORE LIGHT RAIN AND DRIZZLE
LIKELY (ZL NORTH). I KEPT THE WINTER STORM WARNING FOR TODAY FOR THE
SNOW WITH THE FEELING THAT ADVISORIES FOR ZL COULD BE NEEDED TNGT.

CONTINUED ONSHORE FLOW...THEREFORE I KEEP AT LEAST DRIZZLE IN THE
FCST THROUGH WED NIGHT. AN UPPER AIR IMPULSE MOVES THROUGH TUE
NIGHT/WED SO RAIN/DRIZZLE FCST THEN.

WITH THE CONTINUED ONSHORE FLOW...MINOR TIDAL FLOODING IS PSBL
BEGINNING TONIGHT. LUCKILY WE ARE BETWEEN THE NEW/FULL MOON...SO ANY
WORSE FLOODING EARLY THIS WEEK IS NOT CURRENTLY EXPECTED.

FCSTID =    9
MPO   28  25  37  29 / 100  60  20  30
ABE   32  31  41  33 / 100  60  20  40
RDG   33  30  43  33 / 100  60  20  50
PHL   37  35  47  36 / 100  60  20  40
12N   31  28  40  31 / 100  60  20  30
SMQ   33  31  45  34 / 100  60  20  50
TTN   34  33  46  34 / 100  60  20  40
MIV   40  37  47  38 / 100  60  20  40
ACY   41  40  46  39 / 100  60  20  40
ILG   37  35  47  36 / 100  60  20  40
DOV   42  39  49  39 / 100  60  20  40
GED   44  41  52  41 / 100  60  20  30
ESN   43  40  49  39 / 100  60  20  30

.PHI...
DE...NONE.
MD...NONE.
NJ...WINTER STORM WARNING FOR TODAY FOR ZONES NJZ001...NJZ007>010.
WINTER WEATHER ADVISORY FOR TODAY FOR ZONES
NJZ012>013...NJZ015...NJZ017>019.

PA...WINTER STORM WARNING FOR TODAY FOR ZONES PAZ054>055...
PAZ060>062.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES PAZ067>071.

MARINE...GALES N OF GREAT EGG INLET NJ...SCA REST OF AREA INCL DEL
BAY.

RNS
Hazardous weather outlook, Apr 7, 2:56 AM EST, 2 hours 34 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 AM EDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SNOW AND SLEET ARE EXPECTED THROUGH A GOOD PORTION OF THE REGION.
BUT MAINLY FROM PHILADELPHIA NORTHWARD. WINTER STORM WARNINGS AND
ADVISORIES HAVE BEEN ISSUED. SEE THE LATEST STATEMENT UNDER
WSWPHI OR WWUS41 KPHI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO REPORT SNOW AMOUNTS TODAY.

RNS

In the hours before

Special weather statement, Apr 7, 3:00 AM EST, 2 hours 30 minutes before
DEZ002>004-NJZ012>014-020>027-072200-

SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT MON APR 7 2003

...PERSISTENT ONSHORE WINDS ARE EXPECTED ALONG THE COAST THIS WEEK
AND MAY CAUSE MINOR TIDAL FLOODING AROUND THE TIMES OF HIGH TIDE...

PERSISTENT ONSHORE WINDS ARE EXPECTED ALONG THE NEW JERSEY AND
DELAWARE COASTS THIS WEEK...AS HIGH PRESSURE REMAINS OVER NEW
ENGLAND AND A SERIES OF LOW PRESSURE SYSTEMS WILL PASS THROUGH THE
AREA OR JUST TO OUR SOUTH. WHILE ASTRONOMICAL TIDES ARE RUNNING
FAIRLY LOW THIS WEEK...OVER TIME THE ONSHORE WINDS WILL RAISE WATER
LEVELS ALONG THE COAST AND IN THE COASTAL BACK BAYS.

MINOR TIDAL FLOODING ALONG WITH SOME BEACH EROSION MIGHT OCCUR IN
SCATTERED AREAS TONIGHT AND AGAIN TUESDAY...MAINLY AROUND TIMES OF
HIGH TIDE. IF THE ONSHORE WINDS CONTINUE AT A STRONG ENOUGH SPEED...
EVEN HIGHER WATER LEVELS ALONG WITH ADDITIONAL BEACH EROSION ARE
POSSIBLE LATER THIS WEEK.

HIGH TIDE ALONG THE OCEANFRONT TONIGHT IS FROM 1130 PM TO 100 AM.
HIGH TIDE IN THE BACK BAYS OCCURS LATER THAN ON THE OCEANFRONT. THE
HIGHER OF THE TWO DAILY ASTRONOMICAL TIDES TODAY AND TUESDAY IS THE
NIGHTTIME TIDE.

STAY TUNED TO NOAA WEATHER RADIO AS WELL AS COMMERCIAL TV AND RADIO
FOR LATER FORECASTS AND STATEMENTS. OFFICIAL NATIONAL WEATHER SERVICE
INFORMATION IS ALSO AVAILABLE ON OUR OFFICE WEBSITE AT
WEATHER.GOV/ER/PHI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Berks

When
April 7, 5:30 AM EST to 3:00 PM EST
Where
Berks forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Storm, Northampton

When
April 7, 7:00 AM EST to 10:00 PM EST
Where
Northampton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Weather, Bucks

When
April 7, 7:00 AM EST to 9:00 PM EST
Where
Bucks forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Carbon

When
April 7, 7:00 AM EST to 10:00 PM EST
Where
Carbon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Chester

When
April 7, 7:00 AM EST to 3:00 PM EST
Where
Chester forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Lehigh

When
April 7, 7:00 AM EST to 10:00 PM EST
Where
Lehigh forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
April 7, 7:00 AM EST to 10:00 PM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
April 7, 7:00 AM EST to 8:00 PM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Delaware

When
April 7, 8:00 AM EST to 1:00 PM EST
Where
Delaware forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Winter Weather, Philadelphia

When
April 7, 8:00 AM EST to 1:00 PM EST
Where
Philadelphia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352872, 5352871, 5352873, 5352874, 5352875, 5352877, 5352878, 5352879, 5352876, 5352880.